Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 72, NWS Baltimore/Washington

May 27, 20115 counties in Virginia

NWS Baltimore/Washington issued this tornado warning at May 27, 2011, 6:45 PM EDT for 5 counties in Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 6:45 PM EDT (22:45 UTC)
Expired
May 27, 2011, 7:15 PM EDT
In force
30 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Fredericksburg, VA, Fairfax County, VA, Prince William County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 50 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:58 PM EDTTSTM WND DMGStafford, VAMULTIPLE TREES AND POWER LINES DOWN NEAR DECATUR RD.
May 27, 7:10 PM EDTTSTM WND DMG1 S Independent Hill, VATREES DOWN ALONG JOPLIN ROAD SOUTH OF INDEPENDENT HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:57 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WFUS51 KLWX 272245
TORLWX
VAC059-153-177-179-630-272315-
/O.NEW.KLWX.TO.W.0072.110527T2245Z-110527T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF FREDERICKSBURG IN CENTRAL VIRGINIA...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
  STAFFORD COUNTY IN NORTHERN VIRGINIA...
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 715 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF STAFFORD...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTCLAIR...
  DUMFRIES...
  TRIANGLE...
  WOODBRIDGE...
  DALE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3830 7756 3867 7743 3863 7723 3862 7723
      3863 7720 3862 7719 3862 7724 3859 7724
      3858 7725 3856 7725 3829 7747
TIME...MOT...LOC 2246Z 207DEG 47KT 3837 7748

$$

BAJ
3 follow-up statements
079 
WWUS51 KLWX 272255
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT FRI MAY 27 2011

VAC177-630-272305-
/O.CAN.KLWX.TO.W.0072.000000T0000Z-110527T2315Z/
CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-
655 PM EDT FRI MAY 27 2011

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF FREDERICKSBURG...
AND SPOTSYLVANIA COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3839 7752 3866 7740 3864 7727 3862 7723
      3863 7720 3862 7719 3862 7724 3859 7724
      3858 7725 3856 7725 3835 7742
TIME...MOT...LOC 2255Z 217DEG 42KT 3844 7740

$$

VAC059-153-179-272315-
/O.CON.KLWX.TO.W.0072.000000T0000Z-110527T2315Z/
STAFFORD VA-PRINCE WILLIAM VA-FAIRFAX VA-
655 PM EDT FRI MAY 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
FAIRFAX...PRINCE WILLIAM AND STAFFORD COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR STAFFORD...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  AQUIA...
  TRIANGLE...
  DUMFRIES...
  CHERRY HILL...
  MONTCLAIR...
  DALE CITY...
  WOODBRIDGE...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3839 7752 3866 7740 3864 7727 3862 7723
      3863 7720 3862 7719 3862 7724 3859 7724
      3858 7725 3856 7725 3835 7742
TIME...MOT...LOC 2255Z 217DEG 42KT 3844 7740

$$

BAJ
448 
WWUS51 KLWX 272303
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT FRI MAY 27 2011

VAC059-153-179-272315-
/O.CON.KLWX.TO.W.0072.000000T0000Z-110527T2315Z/
STAFFORD VA-PRINCE WILLIAM VA-FAIRFAX VA-
703 PM EDT FRI MAY 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
FAIRFAX...PRINCE WILLIAM AND STAFFORD COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR TRIANGLE...OR 6 MILES NORTH OF STAFFORD...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  DUMFRIES...
  MONTCLAIR...
  CHERRY HILL...
  WOODBRIDGE...
  DALE CITY...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

&&

LAT...LON 3862 7724 3859 7724 3858 7725 3856 7725
      3844 7734 3849 7747 3866 7740 3864 7727
      3862 7724 3863 7720 3862 7719
TIME...MOT...LOC 2304Z 209DEG 39KT 3853 7737

$$

BAJ
199 
WWUS51 KLWX 272314
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT FRI MAY 27 2011

VAC059-153-179-272324-
/O.EXP.KLWX.TO.W.0072.000000T0000Z-110527T2315Z/
STAFFORD VA-PRINCE WILLIAM VA-FAIRFAX VA-
714 PM EDT FRI MAY 27 2011

...THE TORNADO WARNING WILL EXPIRE AT 715 PM EDT FOR FAIRFAX...PRINCE
WILLIAM AND STAFFORD COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3862 7724 3859 7724 3858 7725 3856 7725
      3844 7734 3849 7747 3866 7740 3864 7727
      3862 7724 3863 7720 3862 7719
TIME...MOT...LOC 2314Z 209DEG 39KT 3862 7730

$$

BAJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 3:13 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 27, 3:13 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT FRI MAY 27 2011

.SYNOPSIS...

A LINE OF THUNDERSTORMS OVER CENTRAL NORTH CAROLINA IS TRACKING
NORTH-NORTHEAST TOWARDS THE MID ATLANTIC REGION. UPPER LEVEL
DISTURBANCES WILL TRIGGER AFTERNOON THUNDERSTORMS SATURDAY. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY THROUGH
THE WEDNESDAY...BRINGING A VERY WARM AIR MASS OVER THE AIR MASS TO
THE MID ATLANTIC. COOLER AND DRIER AIR WILL MOVE INTO THE REGION
DURING THE LATTER PART OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

SVR TSTM WTCH HAS BEEN ISSUED FOR THE ENTIRE CWA. AM MOST
CONCERNED ABT THE CENTRAL PART OF THE CWA...PERHAPS FM I-81 TO
I-95?...BASED ON ONGOING STORMS TOPPING 50K FT IN N CENTRAL NC
WHICH APPEAR TO BE TRACKING IN A DIRECTION OF ABT 010. HRRR SHOWS
THESE BCMG A PROBLEM IN NELSON ARND 20/21Z AND INTO THE DC AREA
ARND 23Z. SFC HEATING AND STEEPER LAPSE RATES WILL RESULT IN
MODERATE INSTABILITY BY THE MID TO LATE AFTN WITH SBCAPE VALUES UP
TO 3000 J/KG.

SFC ANLYS SHOWS A WEAK FNT W OF THE CWA. THIS PLACES MID ATLC IN
CONTINUED UNSTABLE AIR MASS LK YDA. MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. ATTM I'M A LTL LESS WORRIED ABT THE FLDG
THREAT IN THE HIGHLANDS...BUT WE'LL NEED TO KEEP OUR EYES ON PTNL
TRAINING OF STORMS ON SSW-NNE FLOW...ESPECIALLY MINERAL
CO...WHERE FLASH FLOODING OCCURRED YDA AND HRLY FFG IS VERY LOW.
AS WELL CANNOT RULE OUT ISOLD TOR.

CONVECTIVE ACTIVITY WILL SUBSIDE DURING THE LATE EVE AS STORMS
WEAKEN AND MOVE INTO PA. LOW TEMPS WILL ONLY FALL INTO THE 60S
ACROSS MOST OF THE REGION.

&&

.SHORT TERM /SATURDAY/...

MODELS SHOW ANOTHER DISTURBANCE MOVING ACROSS THE CWA ON SATURDAY.
INITIALLY TERRAIN AND THEN THE DISTURBANCE SHOULD HELP TO TRIGGER
ISOLATED TO SCATTERED CONVECTION MAINLY IN THE AFTERNOON. CAPE MIGHT
NOT BE AS GREAT AS FRIDAY...BUT SHOULD BE SUFFICIENT ENOUGH TO
SUPPORT THUNDERSTORM GROWTH...SOME COULD BE STRONG. AFTER DAYTIME
HEATING ENDS...THUNDERSTORMS SHOULD DIMINISH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

UPPER RIDGE BUILDS ACROSS THE AREA SUNDAY THRU WED. THIS WILL HELP TO
SUPPRESS CONVECTION BUT BUILD THE HEAT WITH HIGH TEMPERATURES INTO
THE 90S. MODELS SHOW THE RIDGE BREAKING DOWN DURING THE MID WEEK.
BUT MODELS SOMETIMES TRY TO BREAK DOWN RIDGES TOO SOON...SO THIS
COULD WIND UP BEING DELAYED UNTIL THURSDAY. REGARDLESS IT APPEARS
THAT A COOLER CONTINENTAL AIR MASS WL PUSH INTO THE MID ATLC DURG
THE LATTER PART OF NEXT WK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

A WEAKENING UPPER TROUGH WILL LEAD TO ANOTHER ROUND OF SHOWERS
AND STORMS THIS AFTN AND EVE. CHO LKLY TO BE THE 1ST TARGET BTWN
20/21Z...THEN TRACKING TOWARD IAD/DCA ABT 2 HRS LATER. STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND LARGE HAIL.
CONVECTION SHOULD SUBSIDE DURING THE LATE EVE.

AFTERNOON THUNDERSTORMS ARE POSSIBLE AT THE TERMINALS ON SATURDAY.
RIDGE OF HIGH PRESSURE BUILDS IN SUNDAY THROUGH EARLY NEXT WEEK
WHICH WILL LIKELY PUT A LID ON CONVECTION.

&&

.MARINE...
SVR TSTM WATCH IN EFFECT. THIS COULD CAUSE PROBLEMS ON THE WATERS
LATE THIS AFTN AND EVE. MARINERS SHOULD BE ALERT FOR SMW'S AND BE
READY TO MOVE TO PORT QUICKLY.

SLY CHANNELING WILL LEAD TO SCA CONDITIONS ACROSS THE MAIN STEM OF
MD CHSPK BAY AND LOWER TIDAL POTOMAC RIVER THIS AFTN AND EVE.

WILL HAVE TO WATCH SOUTHEAST FLOW ON THE MID/LOWER BAY AND LOWER
POTOMAC SATURDAY PM/EVE AS GUSTS COULD COME CLOSE TO SCA CRITERIA.
THERE COULD ALSO BE AFTERNOON THUNDERSTORMS THAT COULD PRODUCE GUSTY
WINDS. AFTER THAT...RIDGE OF HIGH PRESSURE BUILDS IN THROUGH EARLY
NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
SLY FLOW CONTINUES THROUGH THE WEEKEND AND A NEW MOON IS APPROACHING
/JUNE 1/. AT THE MOMENT WATER LVLS BLO LVL OF CONCERN...BUT W/
THAT NEW MOON WATER LEVELS WILL REMAIN ELEVATED...WITH THE POTENTIAL
FOR FURTHER MINOR COASTAL FLOODING THROUGH THE HOLIDAY WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ501-502.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ503-504.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537-539>541-543.

&&

PRODUCTS...WOODY!
Hazardous weather outlook, May 27, 1:00 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT FRI MAY 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE ENTIRE
AREA. THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WIND GUSTS AS THE PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON AND EVENING.

MINOR COASTAL FLOODING IS POSSIBLE LATE TONIGHT ON THE WESTERN SHORE
OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR MINOR COASTAL FLOODING AT TIMES OF HIGH TIDE ON THE
TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY CONTINUES
THIS WEEKEND.

HEAT INDICES MAY APPROACH 100 DEGREES MONDAY AND TUESDAY IN THE
BALTIMORE-WASHINGTON METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE ENTIRE
AREA. THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WIND GUSTS AS THE PRIMARY THREATS.

STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A
FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
POTOMAC HIGHLANDS...WHERE THE RISK OF FLASH FLOODING IS HIGHEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 27, 6:00 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI MAY 27 2011

MDZ502-272215-
CENTRAL AND EASTERN ALLEGANY MD-
600 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY
COUNTY...

AT 600 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF FLINTSTONE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE   RURAL ALLEGANY COUNTY
.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3972 7834 3962 7850 3973 7861 3973 7860
      3973 7835
TIME...MOT...LOC 2200Z 244DEG 20KT 3972 7849

BAJ
Special weather statement, May 27, 6:13 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT FRI MAY 27 2011

VAZ056-272245-
SPOTSYLVANIA VA-
613 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY...

AT 613 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF GLENORA TO 11 MILES
SOUTHEAST OF PARTLOW...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE PARTLOW AND MASSAPONAX.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3802 7775 3804 7775 3810 7785 3821 7786
      3824 7738 3821 7740 3799 7764
TIME...MOT...LOC 2213Z 186DEG 33KT 3803 7788 3800 7746

BAJ
Special weather statement, May 27, 6:16 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT FRI MAY 27 2011

VAZ030-039-040-050>052-055-056-501-502-272300-
ORANGE VA-STAFFORD VA-MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
NORTHERN FAUQUIER VA-WARREN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
SPOTSYLVANIA VA-
616 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD...MADISON...
CULPEPER...RAPPAHANNOCK...NORTHERN FAUQUIER...WARREN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER AND SPOTSYLVANIA
COUNTIES...

AT 616 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF WOODVILLE TO LAKE OF THE
WOODS...MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON...WARRENTON AND HUME.

DIME-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3891 7815 3869 7744 3823 7766 3857 7832
TIME...MOT...LOC 2216Z 199DEG 29KT 3861 7818 3837 7772

BAJ
Local storm report, May 27, 6:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PLEASANT VALLEY         39.71N  78.64W
05/27/2011  M0.75 INCH       ALLEGANY           MD   PUBLIC

&&

EVENT NUMBER LWX1100819

CJL
Special weather statement, May 27, 6:37 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT FRI MAY 27 2011

MDZ016-VAZ051-055>057-502-272315-
KING GEORGE VA-STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
CHARLES MD-SPOTSYLVANIA VA-
637 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS TO AFFECT KING GEORGE...STAFFORD...
CULPEPER...SOUTHERN FAUQUIER...CHARLES AND SPOTSYLVANIA COUNTIES...

AT 637 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF CHANCELLORSVILLE TO LAMBS
CREEK...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE POTOMAC CREEK...AQUIA CREEK AND STAFFORD.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3819 7768 3857 7770 3849 7731 3840 7730
      3834 7724 3835 7717 3838 7712 3836 7722
      3839 7726 3848 7728 3849 7728 3844 7705
      3840 7712 3837 7711 3819 7725 3819 7726
      3824 7723 3822 7730 3824 7736 3818 7743
TIME...MOT...LOC 2237Z 205DEG 30KT 3827 7762 3826 7725

BAJ
Local storm report, May 27, 6:39 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 SW ECKHART MINES      39.64N  78.91W
05/27/2011  E0.88 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100820

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:02 PM EDTSpecial Weather StatementLWXRockingham28 min
May 26, 10:17 PM EDTSevere Thunderstorm WarningLWXHighland43 min
May 26, 10:32 PM EDTSpecial Weather StatementLWXShenandoah28 min
May 26, 10:53 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham52 min
May 26, 11:07 PM EDTTornado WarningLWXRockingham38 min
May 26, 11:18 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham, City of Harrisonburg, City of Staunton42 min
May 26, 11:23 PM EDTFlash Flood WarningLWXAugusta, Highland, Rockingham3 hr
May 26, 11:52 PM EDTSevere Thunderstorm WarningLWXAugusta, Page, Rockingham, Shenandoah53 min
May 27, 12:28 AM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren47 min
May 27, 1:00 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, City of Winchester45 min
May 27, 4:38 AM EDTFlash Flood WatchLWXHighland19 hr
May 27, 4:04 PM EDTSpecial Weather StatementLWXNelson41 min
May 27, 4:08 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro52 min
May 27, 5:07 PM EDTSpecial Weather StatementLWXAlbemarle, Greene, City of Charlottesville, City of Waynesboro23 min
May 27, 5:38 PM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange37 min
May 27, 5:57 PM EDTFlash Flood WarningLWXRockingham, Shenandoah2 hr
May 27, 6:13 PM EDTSpecial Weather StatementLWXSpotsylvania32 min
May 27, 6:16 PM EDTSpecial Weather StatementLWXCulpeper, Fauquier, Prince William, Rappahannock44 min
May 27, 6:34 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Rappahannock41 min
May 27, 6:37 PM EDTSpecial Weather StatementLWXStafford, City of Fredericksburg38 min
May 27, 6:38 PM EDTSpecial Marine WarningLWX2 hr
May 27, 6:40 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Prince William, Spotsylvania, Stafford and 1 more35 min
May 27, 6:52 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas23 min
May 27, 6:58 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford32 min
May 27, 7:06 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more39 min
May 27, 7:21 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 3 more39 min
May 27, 7:29 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun46 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.